Florida, 2001Waterspout in Florida, August 12, 2001
August 12, 2001 · NWS MFL · 1 event in 1 county or zone
1 waterspout, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 12, 1:00 AM EST, 6 hours 20 minutes earlier.
Area forecast discussion, Aug 12, 1:00 AM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
200 AM EDT SUN AUG 12 2001
00Z MFL SOUNDING CONTINUES TO SHOW VERY WEAK FLOW IN THE LOWER
LEVELS... IN FACT ALL THE WAY THROUGH THE MID LEVELS. AVERAGE WIND
SPEED AT 00Z WAS AROUND 3 KNOTS UP FROM THE SURFACE TO 600 MB.
HOWEVER... MODELS SEEM TO INDICATE A SLIGHT NORTHWARD DRIFT OF THE
SURFACE RIDGE AXIS SO LOW LEVEL EASTERLIES MAY INCREASE JUST EVER SO
SLIGHTLY TODAY. AGAIN EXPECT A REPEAT WITH MOST OF THE TSTORMS
FORMING INLAND ALONG THE SEA BREEZE COLLISIONS... AND WITH LITTLE
MEAN STEERING TSTORM OUTFLOWS SHOULD BE THE MAIN MECHANISM FOR
REGENERATION (MUCH LIKE SATURDAY WAS). WILL AGAIN MENTION TSTORMS
MAINLY WESTERN SUBURBS FOR METRO AREAS TODAY. MODELS DO INDICATE
SUBTLE CHANGES COMING HOWEVER.
BY MONDAY... THE UPPER RIDGE ACROSS FLORIDA BEGINS TO BREAK DOWN AS
A MAJOR TROUGH DEVELOPS AND DEEPENS OVER THE EASTERN HALF OF THE
COUNTRY. THIS COMBINED WITH THE SURFACE RIDGE WEAKENING AND A WEAK
TROPICAL WAVE PASSING JUST TO THE SOUTH OF SOUTH FLORIDA ON
MONDAY... SHOULD LEAD TO SOME INCREASE IN PRECIPITATION OVER EVEN
THE METRO AREAS. CURRENT FORECAST COVERS THIS WELL AND WILL MAKE
ONLY VERY SLIGHT CHANGES.
FOR THE MARINE... LIGHT WIND AND SLIGHT SEAS WILL CONTINUE THROUGH
THE REGULAR AND EXTENDED FORECAST PERIODS WITH NO LARGE CHANGES IN
THE SLACK PRESSURE GRADIENT ENVISIONED ANYTIME SOON.
EXTENDED-WISE SEE LITTLE CHANGE. LIGHT FLOW WITH SEA BREEZES ALONG
BOTH COASTS PREDOMINATING... WITH POPS BEING MOST AFFECTED BY ANY
PASSING TROPICAL WAVES. EXCEPT FOR THE ONE THAT EVENTUALLY BECAME
BARRY THESE WAVES HAVE ALL BEEN WEAK AND DISORGANIZED... AND THAT
TREND LOOKS LIKE IT WILL CONTINUE.
PBI BB 090/077 090/077 090 2242
FLL BB 090/079 090/079 090 2242
MIA BB 091/078 090/078 090 2242
APF BB 091/074 091/075 091 3252
.MIA...NONE.
In the hours before
Special weather statement, Aug 12, 4:00 AM EST, 3 hours 20 minutes before
FLZ063-066>075-131800-
SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EDT MON AUG 12 2001
...SCATTERED THUNDERSTORMS THIS AFTERNOON...
...CHANCE OF WATERSPOUTS ATLANTIC COASTAL WATERS...
...SLIGHT CHANCE RIP CURRENTS EAST COAST BEACHES...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE EAST AND
WEST COAST SEA BREEZES AGAIN THIS AFTERNOON. UPPER LEVEL WINDS WILL
BE LIGHT FROM THE EAST AND THE THUNDERSTORMS WILL MOVE SLOWLY
WESTWARD TOWARDS THE INTERIOR AND WEST PORTIONS OF SOUTH FLORIDA.
THE PRIMARY HAZARDS FROM THESE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING STRIKES... AND BRIEF PERIODS OF HEAVY RAINFALL. THIS MAY
CAUSE THE TEMPORARY FLOODING OF LOW LYING AREAS AND THE PONDING OF
WATER ON ROADWAYS. THIS IS EXPECTED MAINLY IN AREAS OF WEST SOUTH
FLORIDA.
THE THUNDERSTORMS TODAY ARE NOT EXPECTED TO REACH SEVERE INTENSITIES
AND SPOTTER ACTIVATION WILL NOT LIKELY BE REQUESTED.
THERE A CHANCE THAT WATERSPOUTS WILL DEVELOP IN THE ATLANTIC COASTAL
WATERS TODAY...MAINLY DURING THE MORNING AND EARLY AFTERNOON HOURS.
MARINERS NEED TO BE ALERT TO THIS WEATHER PHENOMENA AND STEER AWAY
FROM FLAT BASED CUMULUS CLOUDS.
AN EAST WIND FLOW AROUND 10 KNOTS, COMBINED WITH LOW TIDE AT THE
EAST COAST AROUND 930 AM THIS MORNING, WILL PRODUCE A SLIGHT CHANCE
THAT RIP CURRENTS WILL DEVELOP ALONG THE BEACHES OF PALM BEACH,
BROWARD AND MIAMI-DADE COUNTIES.
NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY.
FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.
Waterspout, Broward
- When
- August 12, 7:20 AM EST
- Where
- Broward County, 1 mi E of Dania
- Reported by
- AIRPLANE PILOT
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
A waterspout was sighted in the Atlantic just offshore Dania Beach.
- Waterspout
- A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 12, 20013 deaths · 1 event
- Lightning Strike in Alabama, August 12, 20011 death · 4 injured · 1 event
- Heat in Texas, August 12, 20011 death · 1 event
- Wildfire in Oregon, August 12 to 27, 2001$4.3 million · 1 event
- Flash Flooding in Mississippi, August 12, 2001$2.3 million · 8 events
- Wildfire in Washington, August 12 to 31, 20012 injured · $1.1 million · 2 events
- Hail in Nebraska, August 12, 2001$1.3 million · 1.75 in hail · 5 events
- Flash Flood in Tennessee, August 12 to 13, 2001$1.1 million · 1 event
- Flash Flood in Tennessee, August 12, 2001$1.0 million · 1 event
- Lightning Strike in New Jersey, August 12, 200110 injured · 1 event
- Damaging Wind in Arizona, August 12, 20011 injured · $100,000 · 1 event
- Flash Flooding in West Virginia, August 12, 2001$105,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262328.